You are here: Home » Current Affairs » News » Et cetera
Business Standard

Could you be allergic to additives in food or drugs?

Doctors disagree on whether food additives like dyes, preservatives, stabilisers and other substances can provoke a true allergic reaction

Roni Caryn Rabin | NYT 

Food Allergy
Photo: iStock

When Kammy Eisenberg broke out in hives last December, she attributed it to stress. But the rash persisted, and Eisenberg was covered in hives “from head to toe” for eight months.

“It was everywhere,” said Eisenberg, 52, who lives in Atlanta. “I was beyond itchy.” Even powerful like prednisone provided only moderate relief, she said. “My allergist was at a loss.”

She eventually consulted Robert Swerlick, an Emory University dermatologist known to take on difficult cases, who reviewed her medical record and suggested that since she was allergic to sulfa drugs, she might also be sensitive to used to colour medications.

Within days, Eisenberg switched her anti-allergy pills, which contained two blue dyes, even though they looked white, to a dye-free brand.

“The day after I switched, I was 90 percent better,” Eisenberg said, adding, “I was swallowing my problem by the handful every day.”

disagree on whether additives like dyes, preservatives, stabilisers, emulsifiers and other substances can provoke a true allergic reaction. Medical journals have published case reports of allergic responses to additives, including anaphylaxis, a potentially life-threatening reaction that causes the throat to constrict. But many allergists say such reactions are extremely rare, noting that the reports are anecdotal and that rigorous double-blinded studies have not found evidence that allergies to additives exist.

“It’s very, very rare to see hives from a chemical that’s a additive, because these are small molecules that typically don’t trigger allergic reactions,” said Scott Sicherer, a professor of pediatrics, allergy and immunology at Icahn School of Medicine at Mount Sinai. “No one’s saying it doesn’t happen, but the reports in the literature are handfuls — they’re not in the thousands.”

In 1986, however, after more than a dozen deaths were linked to severe allergic reactions to sulfite used to prevent green vegetables from turning brown, the and Drug Administration banned restaurants from using sulfites on raw fruits and vegetables.

The agency also requires foods containing yellow dye No. 5 to list the colour on the label, saying the dye can cause hives in rare cases, estimated at “fewer than one in 10,000 people.”

In recent years, however, as consumer demand for natural foods has risen, manufacturers have been replacing synthetic additives with natural ones derived from plants, insects and other animal products. These natural substances are more likely to provoke an allergic reaction because they contain proteins that our immune systems might react to, said Ronald Simon, an allergist and immunologist at Scripps Clinic Carmel Valley in San Diego.

These natural additives include substances like a red dye called carmine or cochineal extract, which is made from insects; a yellow dye made from the fruit of the annatto tree; psyllium, a source of dietary fibre derived from seed husks; and guar gum, which is made from a bean and is used as a binder and emulsifier in and All of these have been implicated in rare cases of anaphylaxis.

Allergic reactions have also been reported from carrageenin, a thickener derived from seaweed; the jelling agent pectin; gelatin; and Mycoprotein/, a fermented fungus used as a meat substitute and marketed under the brand name Quorn.

Our immune system recognises these natural proteins, Simon said, “because it evolved to protect us against invading organisms and to recognise protein structures in fungi and bacteria or cancer cells.” He said the immune system is less likely to recognise a synthetic additive. (Simon acknowledged he has served as a consultant on additives for the International Association of Colour Manufacturers.)

Swerlick, the dermatologist who treated Eisenberg, agreed that reactions to synthetic additives are rare and not well understood, making them even more difficult to identify. In a 2013 paper, he described 11 patients he had seen over a five-year period, all of whom came in with chronic skin disorders that cleared up significantly when containing colouring were replaced by dye-free medications. 

Each of Swerlick’s cases was slightly different, he said, so it was “a bit of detective work.” One 61-year-old patient had chronic skin problems on his hand, but the rash flared up suddenly, shortly after he refilled a prescription for diabetes pills and noticed that the colour had changed from off-white to dark purple. The new pills, it turned out, contained a blue dye. Another patient, a 42-year-old man, had suffered from a rash for almost a year but noticed it resolved when he went on vacation and left his toothpaste, which contained a blue dye, at home.
 

© 2017 The New York Times


First Published: Fri, November 10 2017. 23:04 IST
RECOMMENDED FOR YOU